CASE Disruptive and inattentive
R, age 9, is brought by his mother to our child/adolescent psychiatry clinic, where he has been receiving treatment for attention-deficit/hyperactivity disorder (ADHD), because he is experiencing visual hallucinations and exhibiting aggressive behavior. R had initially been prescribed (and had been taking) short-acting methylphenidate, 5 mg every morning for weeks. During this time, he responded well to the medication; he had reduced hyperactivity, talked less in class, and was able to give increased attention to his academic work. After 2 weeks, because R did not want to take short-acting methylphenidate in school, we switched him to osmotic-controlled release oral delivery system (OROS) methylphenidate, 18 mg every morning.
Two days after starting the OROS methylphenidate formulation, R develops visual hallucinations and aggressive behavior. His visual hallucinations—which occur both at home and at school—involve seeing snakes circling him. When hallucinating, he hits and pushes family members and throws objects at them. He refuses to go to school because he fears the snakes. The hallucinations continue throughout the day and persist for the next 3 to 4 days.
R does not have any comorbid medical or psychiatric illnesses; however, his father has a history of schizophrenia, polysubstance abuse, and multiple prior psychiatric hospitalizations due to medication noncompliance.
R undergoes laboratory workup, which includes a complete blood count, comprehensive metabolic panel, thyroid-stimulating hormone level, and urine drug screening. All results are within normal limits.
The authors’ observations
We ruled out delirium by ordering a basic laboratory workup. We considered the possibility of a new mood or psychotic disorder, but began to suspect the OROS methylphenidate might be causing R’s symptoms.
Attention-deficit/hyperactivity disorder is an increasingly prevalent diagnosis in the United States, affecting up to 6.4 million children age 4 to 17. While symptoms of ADHD often first appear in preschool-age children, the average age at which a child receives a diagnosis of ADHD is 7.
Stimulants are a clinically effective treatment for ADHD. In general, their use is safe and well tolerated, especially in pediatric patients. Some common adverse effects of stimulant medications include reduced appetite, headache, and insomnia.1 Psychotic symptoms such as paranoid delusions, visual hallucinations, auditory hallucinations, and tactile hallucinations are rare. In some cases, these psychotic symptoms can be accompanied by increased aggression.2-4
Continue to: Methylphenidate is one of the most...